Alabama, 2003Flood in Alabama, May 19 to 26, 2003
May 19 to 26, 2003 · NWS BMX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 8:05 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, May 18, 8:05 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
905 PM CDT SUN MAY 18 2003
UPDATED ZONES TO LOWER POPS IN EASTERN ZONES, BUT HAVE KEPT
SCATTERED SHOWERS AND THUNDERSTORMS ALL ZONES REMAINDER OF TONIGHT.
I ALSO KEPT FLOOD WATCH FOR REMAINDER OF TONIGHT. THE AREAL
COVERAGE OF RAIN HAS DECREASED THIS EVENING, BUT WITH AN UPPER LOW
SPINNING ON OUR WESTERN BORDER, AND THE GROUND SATURATED, THE
POTENTIAL FOR FLOODING WILL CONTINUE. THE LATEST RUC ALSO SHOWS
SUBSTANTIAL RAIN OVER THE AREA OVERNIGHT.
.BHM...FLASH FLOOD WATCH TONIGHT AL ZONES 11>15-17>45-47
Hazardous weather outlook, May 18, 7:58 PM CST, 5 hours 2 minutes before
ALZ011>015-017>050-190300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT SUN MAY 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
A FLOOD WATCH WILL CONTINUE OVERNIGHT. REDEVELOPMENT OF SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE FOR THE OVERNIGHT
HOURS. THESE SHOWERS WILL HAVE THE POTENTIAL TO DROP HEAVY RAIN IN A
SHORT PERIOD OF TIME...POSSIBLY AGGRAVATING THE ALREADY SATURATED
CONDITIONS EXPERIENCED IN MANY SPOTS ACROSS THE AREA. BE PREPARED
TO TAKE QUICK ACTION IF A WARNING BECOMES NECESSARY.
MAINSTEM RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. MINOR TO
MODERATE FLOODING WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
RIVER FLOODING WILL OCCUR ACROSS PARTS OF CENTRAL ALABAMA
THROUGH MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST WEATHER
CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.
Flood, Cherokee
- When
- May 19, 1:00 AM CST to May 26, 5:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
The readings at Weiss Lake were above the flood stage of 564 feet during the time period with a crest of 566.57 feet on May 22 at 11 am CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, May 19, 20034 deaths · 6 injured · $51 million · 1 event
- Dust Devil in Maine, May 19, 20031 death · 1 event
- Hail and Lightning Strike in Oklahoma, May 19, 2003$10,000 · 2.5 in hail · 46 events
- Damaging Wind in Florida, May 19, 2003$40,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, May 19, 2003$35,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, May 19, 2003$25,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 19, 2003$10,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Texas, May 19, 2003$5,000 · 1.75 in hail · 3 events
- Hail in Texas, May 19, 20031.75 in hail · 3 events
- Hail in Kansas, May 19, 20030.88 in hail · 2 events
- Hail in Florida, May 19, 20030.75 in hail · 2 events
- Hail in Kansas, May 19, 20031.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360776.